Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 18, 2003, 7:46 PM CST for Dale County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2003, 7:46 PM CST (01:46 UTC)
- Expired
- Nov 18, 2003, 8:30 PM CST
- In force
- 44 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Dale County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 4:55 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KTAE 190146
SVRTLH
ALC045-190230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
744 PM CST TUE NOV 18 2003
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DALE COUNTY IN SOUTHEAST ALABAMA
* UNTIL 830 PM CST
* AT 744 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER NEWTON...OR ABOUT 6
MILES EAST OF FORT RUCKER...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EWELL...BLACKWELL FIELD AIRPORT BY 750 PM CST...
SYLVAN GROVE BY 755 PM CST...
BROWNS CROSSROADS...MABSON BY 800 PM CST...
SNOW HILL...ASBURY BY 805 PM CST...
ECHO BY 810 PM CST...
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY
CHANGING CONDITIONS.
LAT...LON 3137 8567 3129 8560 3135 8543 3162 8543
3162 8548
$$
12-WATSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 1:55 PM CST, 5 hours 51 minutes earlier.
Area forecast discussion, Nov 18, 1:55 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
255 PM EST TUE NOV 18 2003
.SHORT TERM...
SQUALL LINE EXTENDING THROUGH BIRMINGHAM AND MOBILE MAKING GOOD
PROGRESS E AT AROUND 30 KT. SEVERAL BOWING STRUCTURES ARE NOTED UP
AROUND BIRMINGHAM WHERE 0-1KM SHEAR IS IN EXCESS OF 40 KT.
SIGNIFICANT TORNADO THREAT IS EXPECTED TO ENTER OUR WESTERN ZONES
OVER THE NEXT SEVERAL HOURS. WENT CATEGORICAL POPS TONIGHT WITH A
MENTION OF SEVERE STORMS IN THE ZONES.
.MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO PERSIST THROUGH
THURSDAY NIGHT AS WINDS WILL REMAIN STRONG AHEAD OF AND BEHIND THE
FRONT. WILL MENTION ABOVE NORMAL TIDES...AND WE HAVE ISSUED A COASTAL
FLOOD STATEMENT FOR THE EASTERN APALACHEE BAY AS WINDS WILL REMAIN
FAVORABLE DURING HIGH TIDES TONIGHT AND WEDNESDAY MORNING. RIP
CURRENT THREAT WILL ALSO REMAIN HIGH THROUGH EARLY WEDNESDAY.
.FIRE WEATHER...NO CONCERNS IN SHORT TERM. WILL ISSUE A FIRE WEATHER
WATCH THURSDAY FOR BOTH HIGH DISPERSION INDICES AND 20 FT WIND
SPEEDS...ALONG WITH LOW RH VALUES.
.EXTENDED...
NO SENSIBLE WEATHER IS EXPECTED...EXCEPT FOR MONDAY WHEN WE KEPT 20%
POPS ASSOCIATED WITH THE NEXT FRONTAL PASSAGE.
.PRELIMINARY POINT TEMPS/POPS...
TLH 66 71 46 70 / 90 30 10 00
PFN 68 72 49 70 / 99 00 10 00
DHN 64 70 44 66 / 99 10 10 00
ABY 65 68 45 65 / 99 40 10 00
VLD 67 72 47 67 / 90 50 10 00
CTY 68 73 50 69 / 90 50 10 00
.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY ALL MARINE ZONES.
FIRE WEATHER WATCH ALL ZONES THURSDAY AFTERNOON.
TJT
PREVIOUS DISCUSSION FOLLOWS.
*************************************************
1000 AM EST TUE NOV 18 2003
CURRENTLY LOW CLOUDS HANG OVER MUCH OF THE AREA AND WINDS HAVE
PICKED UP FROM THE SOUTHEAST. MORNING SOUNDING SHOWS 35 KTS
SOUTHERLY WINDS RIGHT OFF THE SURFACE AND PWAT UP TO OVER AN INCH.
FRONTAL SYSTEM STILL ON TAP FOR MOVING INTO THE CWA AND A GOOD
SQUALL LINE IMPACTING WESTERN PORTIONS OF THE AREA TONIGHT AFTER
SUNSET. THIS LINE OF STORMS SHOULD CREATE SOME VERY GUSTY WINDS
HEAVY RAIN AND POSSIBLE TORNADOES. A MODERATE RISK OF SEVERE STORMS
IS STILL HIGHLIGHTED FOR THE SOUTHEAST AND THE TAE CWA.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE WATERS. WINDS AND
SEAS SHOULD REMAIN UP THROUGH THE END OF THE WEEK. ABOVE NORMAL
TIDES COULD BE SEEN IN THE APALACHEE BAY AND ALONG THE DIXIE AND
TAYLOR COUNTY COASTS DURING THIS EVENING AND TOMORROW MORNING HIGH
TIDES.
NO CHANGES ARE EXPECTED FOR THE MORNING UPDATES.
BOLINSKI
PREVIOUS DISCUSSION.*************************************************
.SHORT TERM...
A SQUALL LINE IS DEVELOPING OVER THE WESTERN GULF AND
LOUISIANA...WELL AHEAD OF A DEVELOPING COLD FRONT. THIS SQUALL LINE
WILL MOVE INTO WESTERN SECTIONS OF OUR FORECAST AREA LATE THIS
AFTERNOON OR EARLY EVENING...AND CLEAR THE EASTERN PORTIONS OF OUR
AREA BY AROUND DAYBREAK WEDNESDAY MORNING. THIS TIMING IS BASED ON
AN AVERAGE OF THE MOST RECENT GFS AND ETA SOLUTIONS WHICH ARE IN GOOD
AGREEMENT. BASED ON CURRENT OBSERVATIONS AND THE MODEL
FORECASTS...THIS SYSTEM WILL BE QUITE VIGOROUS...AND SPC HAS PUT OUR
AREA IN A MODERATE RISK FOR SEVERE THUNDERSTORMS. THE 1000-500 MB
SHEAR VECTORS WILL BE NEAR THE CRITICAL 50 KNOT THRESHOLD FOR
ORGANIZED DEEP CONVECTION AND ROTATING UPDRAFTS. THE THERMODYNAMICS
DO NOT LOOK TERRIBLY IMPRESSIVE AS THE LAPSE RATES WILL BE NEARLY
MOIST ADIABATIC...BUT THE MESO ETA IS FORECASTING IMPRESSIVE STORM
RELATIVE 0-3 KM HELICITY VALUES OF ABOUT 370 M2/S2 WITH NICE
CURVATURE IN THE LOWER LEVELS OF THE HODOGRAPH. WE HAVE HAD SOME
SIGNIFICANT SEVERE WEATHER EVENTS IN NOVEMBER (THE VETERANS DAY
WEEKEND OUTBREAK IN 1994 COMES TO MIND)...SO ITS TIME TO INCLUDE
SEVERE POTENTIAL WORDING IN THE ZONES AND EMPHASIZING THE THREAT IN
THE HAZARDOUS WEATHER OUTLOOK.
.MARINE...
AS WAS THE CASE YESTERDAY...THE ETA IS A LITTLE WEAKER WITH ITS
SURFACE WINDS AND PRESSURE GRADIENT THAN THE GFS. EVEN GOING WITH AN
AVERAGE OF THE TWO SOLUTIONS THE WINDS AND SEAS WILL EASILY REACH
SMALL CRAFT ADVISORY CRITERIA TODAY...AND PROBABLY REMAIN THERE
UNTIL THURSDAY. THERE COULD BE SOME MINOR COASTAL FLOODING TONIGHT
AND INTO WEDNESDAY MORNING. WE CAN PROBABLY HOLD OFF ON ANY COASTAL
FLOOD ADVISORIES FOR NOW AND ALLOW THE DAY SHIFT TO GET A BETTER
LOOK AT UPSTREAM DATA AND MODEL TRENDS.
.FIRE WEATHER...
NO WATCHES OR WARNINGS.
.PRELIMINARY POINT TEMPS/POPS...
TLH 80 65 72 48 / 20 70 50 10
PFN 79 65 71 50 / 30 80 30 10
DHN 78 62 68 48 / 40 90 30 10
ABY 79 64 68 48 / 30 70 50 10
VLD 81 65 73 49 / 10 60 60 10
CTY 82 66 75 52 / 10 50 60 10
FOURNIERHazardous weather outlook, Nov 18, 10:00 AM CST, 9 hours 46 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131- 142>148-155>161-191100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 1100 AM EST TUE NOV 18 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A SQUALL LINE HAS DEVELOPED OVER THE WESTERN GULF OF MEXICO AND LOUISIANA...AND IS MOVING TOWARDS THE EAST. THIS LINE OF THUNDERSTORMS WILL REACH THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA LATE THIS AFTERNOON OR THIS EVENING...THEN MOVE INTO THE FLORIDA BIG BEND AND SOUTHWEST GEORGIA. SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS OR TORNADOES. PLEASE MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA SOURCES TODAY IN CASE WATCHES ARE ISSUED. A SMALL CRAFT ADVISORY IS IN EFFECT FOR STRONG ONSHORE WINDS AND HIGH SEAS. ABOVE NORMAL TIDES ARE EXPECTED ALONG THE COAST LATER TODAY AND TONIGHT...WHICH MAY CAUSE SOME MINOR COASTAL FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE COLD FRONT AND ITS ASSOCIATED SHOWERS AND THUNDERSTORMS ARE FORECAST TO CLEAR THE AREA BY AROUND DAY BREAK WEDNESDAY MORNING. NO SEVERE WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... WITH THE APPROACHING SEVERE WEATHER...SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER TODAY. .RIP CURRENTS... BECAUSE OF THE STRONG ONSHORE WINDS AND FAVORABLE TIDES...THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE FLORIDA BIG BEND AND PANHANDLE COASTS. A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER. IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO SHORE OUTSIDE THE NARROW CURRENT. ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND UNGUARDED BEACHES. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 9-FOURNIER
In the hours before
Special weather statement, Nov 18, 5:02 PM CST, 2 hours 44 minutes before
ALZ065>069-FLZ007>016-026-GAZ120>126-142>144-155-156-190400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 602 PM EST TUE NOV 18 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST ALABAMA...SOUTHWEST GEORGIA...AND THE WESTERN FLORIDA BIG BEND AND THE EASTER FLORIDA PANHANDLE...EFFECTIVE UNTIL 1100 PM EST (1000 PM CST). THIS WATCH INCLUDES THE FOLLOWING COUNTIES: IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON. IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH... CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY AND LEE. IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON... CALHOUN...GULF...GADSDEN...LIBERTY AND FRANKLIN. REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 18-WOOL
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.